Seroquel abuse and medication weight gain

SeroquelFurious Seasons has blogged about Seroquel (quetiapine) in the past and he recently posted on Seroquel abuse in an Ohio prison. Apparently, inmates have been snorting the atypical antipsychotic, also known in slang terms as “quell” or “Susie-Q.” Excerpt from Furious Seasons:

“Second, we all know that Seroquel is regularly handed out to bipolars and depressives and people with anxiety in order to address insomnia, as opposed to the kind of underlying psychosis/mania issues you’d expect it to be used for. PCPs hand it out this way and so do psychiatrists. What I have noticed among friends who’ve been given Seroquel for sleep issues is that they end up, over a few months time, needing more and more of the drug in order to get an effect. Or, put another way, people keep complaining of problems with sleep despite taking, say, 300 mgs. of Seroquel and their doctor will keep upping the dose to get the desired effect. As a result, I have seen people with very mild bipolar disorder wind up taking 800 mgs. of Seroquel a day–that’s roughly the same that a schizophrenic in a state hospital would get–and still they get no results, aside from putting on tons of weight. I have heard this from other readers of this blog as well.”

My aunt, who works in the psych wing of a hospital, warned me that she’s seen patients on Seroquel gain weight. A man I met at my Bipolar and Depression Alliance Group last night gained 60 lbs since taking Seroquel. I can’t image that everyone who takes Seroquel overeats to a point of obesity and leads a sedentary lifestyle. I have a random theory that Seroquel signficantly slows a person’s metabolism down to the point where it is difficult for a person to lose weight.

Read the rest of this entry »